Generalized nodular cutaneous pseudolymphoma associated with phenytoin therapy

Use of T-cell receptor gene rearrangement in diagnosis and clinical review of cutaneous reactions to phenytoin

S. W. Braddock, D. Harrington, Julie Marie Vose

Research output: Contribution to journalReview article

30 Citations (Scopus)

Abstract

The first reported case of phenytoin-induced generalized nodular cutaneous pseudolymphoma without symptoms of the phenytoin hypersensitivity syndrome is presented. Despite the malignant histologic appearance of the dermal infiltrate, T-cell receptor gene rearrangement studies did not demonstrate monoclonality. The cutaneous nodules resolved within 2 weeks after discontinuation of phenytoin therapy. The literature is reviewed with regard to the spectrum of cutaneous reactions to phenytoin and particularly with regard to the occurrence of lymphoma, pseudolymphoma, and phenytoin hypersensitivity syndrome. We suggest the use of T-cell receptor gene rearrangement studies in similar situations of phenytoin hypersensitivity syndrome and lymphadenopathy. A brief period of discontinuation of the drug will demonstrate the regression associated with benign lymphoproliferation and will forestall needless treatment.

Original languageEnglish (US)
Pages (from-to)337-340
Number of pages4
JournalJournal of the American Academy of Dermatology
Volume27
Issue number2
DOIs
StatePublished - Jan 1 1992

Fingerprint

T-Lymphocyte Gene Rearrangement
Pseudolymphoma
T-Cell Receptor Genes
Phenytoin
Skin
Hypersensitivity
Therapeutics
AIDS-Related Complex
Lymphoma
Pharmaceutical Preparations

ASJC Scopus subject areas

  • Dermatology

Cite this

@article{1705ab42f83448d480db1d9711f1733a,
title = "Generalized nodular cutaneous pseudolymphoma associated with phenytoin therapy: Use of T-cell receptor gene rearrangement in diagnosis and clinical review of cutaneous reactions to phenytoin",
abstract = "The first reported case of phenytoin-induced generalized nodular cutaneous pseudolymphoma without symptoms of the phenytoin hypersensitivity syndrome is presented. Despite the malignant histologic appearance of the dermal infiltrate, T-cell receptor gene rearrangement studies did not demonstrate monoclonality. The cutaneous nodules resolved within 2 weeks after discontinuation of phenytoin therapy. The literature is reviewed with regard to the spectrum of cutaneous reactions to phenytoin and particularly with regard to the occurrence of lymphoma, pseudolymphoma, and phenytoin hypersensitivity syndrome. We suggest the use of T-cell receptor gene rearrangement studies in similar situations of phenytoin hypersensitivity syndrome and lymphadenopathy. A brief period of discontinuation of the drug will demonstrate the regression associated with benign lymphoproliferation and will forestall needless treatment.",
author = "Braddock, {S. W.} and D. Harrington and Vose, {Julie Marie}",
year = "1992",
month = "1",
day = "1",
doi = "10.1016/0190-9622(92)70195-L",
language = "English (US)",
volume = "27",
pages = "337--340",
journal = "Journal of the American Academy of Dermatology",
issn = "0190-9622",
publisher = "Mosby Inc.",
number = "2",

}

TY - JOUR

T1 - Generalized nodular cutaneous pseudolymphoma associated with phenytoin therapy

T2 - Use of T-cell receptor gene rearrangement in diagnosis and clinical review of cutaneous reactions to phenytoin

AU - Braddock, S. W.

AU - Harrington, D.

AU - Vose, Julie Marie

PY - 1992/1/1

Y1 - 1992/1/1

N2 - The first reported case of phenytoin-induced generalized nodular cutaneous pseudolymphoma without symptoms of the phenytoin hypersensitivity syndrome is presented. Despite the malignant histologic appearance of the dermal infiltrate, T-cell receptor gene rearrangement studies did not demonstrate monoclonality. The cutaneous nodules resolved within 2 weeks after discontinuation of phenytoin therapy. The literature is reviewed with regard to the spectrum of cutaneous reactions to phenytoin and particularly with regard to the occurrence of lymphoma, pseudolymphoma, and phenytoin hypersensitivity syndrome. We suggest the use of T-cell receptor gene rearrangement studies in similar situations of phenytoin hypersensitivity syndrome and lymphadenopathy. A brief period of discontinuation of the drug will demonstrate the regression associated with benign lymphoproliferation and will forestall needless treatment.

AB - The first reported case of phenytoin-induced generalized nodular cutaneous pseudolymphoma without symptoms of the phenytoin hypersensitivity syndrome is presented. Despite the malignant histologic appearance of the dermal infiltrate, T-cell receptor gene rearrangement studies did not demonstrate monoclonality. The cutaneous nodules resolved within 2 weeks after discontinuation of phenytoin therapy. The literature is reviewed with regard to the spectrum of cutaneous reactions to phenytoin and particularly with regard to the occurrence of lymphoma, pseudolymphoma, and phenytoin hypersensitivity syndrome. We suggest the use of T-cell receptor gene rearrangement studies in similar situations of phenytoin hypersensitivity syndrome and lymphadenopathy. A brief period of discontinuation of the drug will demonstrate the regression associated with benign lymphoproliferation and will forestall needless treatment.

UR - http://www.scopus.com/inward/record.url?scp=0026716318&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0026716318&partnerID=8YFLogxK

U2 - 10.1016/0190-9622(92)70195-L

DO - 10.1016/0190-9622(92)70195-L

M3 - Review article

VL - 27

SP - 337

EP - 340

JO - Journal of the American Academy of Dermatology

JF - Journal of the American Academy of Dermatology

SN - 0190-9622

IS - 2

ER -